Announcement

Collapse
No announcement yet.

Medication side effect or nocebo?

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Medication side effect or nocebo?

    First off, thanks so much for everything you guys are doing at BBM! Your programming and pain science stuff have helped me a lot in the last couple years.

    The question:

    I went on medication for anxiety in the beginning of December, and in the past several weeks I’ve been having a lot of trouble sleeping and weird, vivid dreams (I travelled to Asia right after starting the medication, so my sleep schedule was messed up for a while, and then the insomnia started as soon as I was home and readjusted). At first, I thought it was because of the anxiety or poor sleep hygiene — but, I’ve had anxiety for a long time and I usually never have trouble sleeping for more than one or two nights in a row. So unfortunately I did some Googling and found that insomnia and sleep disturbance is an (uncommon) side effect of the medication I’m on. As soon as I read that I pretty much became convinced that the medication is the reason for my symptoms. But I wonder if I could be nocebo’ing myself here and even causing the insomnia to persist by expecting it every night when I’m going to sleep.

    Is there anything I can do to try to determine if the side effect is actually from the medication or just a nocebo? Of course I’ll bring this up with my psych, but my next appointment is still a month away and I’m pretty sick of getting bad sleep. Thanks!

  • #2
    Hi,

    Sorry to hear about this. There's certainly a lot going on here, with many possibilities.

    With that said, it's difficult to comment on this without knowing what the medicine actually is, as some psychiatric medications are more likely to be activating, and others tend to be more sedating. Usually for patients with anxiety I tend to avoid the ones that are more activating, as it can exacerbate anxiety and induce insomnia, and lean towards more sedating agents especially in those with sleep difficulties.

    I agree with your plan to discuss with the psychiatrist, though!


    IG / YT

    Comment


    • #3
      Thanks for the quick reply! The specific medication is buspirone (15 mg twice a day). Would that one tend to be more activating?

      Comment


      • #4
        We don't typically think of as being very activating, but it is known to be associated with insomnia in some individuals.
        IG / YT

        Comment


        • #5
          I would recommend calling your psychiatrist about this now, as they may want you to try a change now, so that you have some more information available to discuss at your appointment.

          Comment


          • #6
            Thank you both! That's a good suggestion to let my psychiatrist know now... I think I'll call her this week.

            Comment

            Working...
            X